Missouri, 2017

Strong Wind in Missouri, April 5, 2017

April 5, 2017 · NWS PAH · 11 events in 11 counties and zones

A surface low pressure center between St. Louis, MO and Quincy, IL tracked east-northeastward during the afternoon.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface low pressure center between St. Louis, MO and Quincy, IL tracked east-northeastward during the afternoon. A warm front extended east-southeast from the low into the lower Ohio Valley. Behind the warm front, strong southwest winds gusted between 40 and 50 mph at times. The peak wind gusts at the Cape Girardeau and Poplar Bluff airports were 43 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Apr 5, 2:30 PM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Wed Apr 5 2017

.SHORT TERM...(Tonight through Friday night)
Issued at 223 PM CDT Wed Apr 5 2017

Convective Watch posted just to our east. And it does appear
threat will remain just to our east, even though we have picked up
on some couplets/rotations in convective elements in southwest
IL/far southeast MO vicinity, as well as marginally svr cores that
thus far, have produced only small hail. We'll maintain ongoing
vigilant wx watch for cells ongoing, but threat is hyper
diminishing after 22Z-24Z, so it's a short window of opportunity
for svr.

With Low tracking into Indiana early this evening, mean
southwesterlies will increase with sub Advisory threshold gusts.
They'll continue overnight, as eventually, colder air comes in on
winds that shift to the west, then northwest, by late tonight-
early tmrw morning.

Pops linger, albeit devoid of thunder, thru the night and activate
again tmrw, particularly east. Diurnal destabilization combined
with another spoke of PVA tmrw pm will enhance these pops along/to
our eastern border.

Colder air spills in tmrw night, but winds hold up and clouds will
be persistent with ridge remaining to our west, despite temps
dropping into 30s. Best night of radiational cooling then comes
Fri night with the ridge moving in, skies clearing, and winds
diminishing. We'll continue with areas of frost over all but
southern SEMO, and highlighting the hazard on HWO.

.LONG TERM...(Saturday through Tuesday)
Issued at 330 PM CDT Wed Apr 5 2017

The first half of the extended period will be unseasonably cool
initially, but southerly low level flow and ridging aloft will be
conducive to a quick warm-up. Sun will be the warmest day of the
extended period, with highs in the middle 70s despite some increase
in cloudiness.

Warm breezy weather will continue Mon, accompanied by a chance of
showers and tstms moving in from the west, ahead of a frontal
boundary associated with a low pressure system progged to move from
the central/northern Plains to the Great Lakes region. There is some
spread in the deterministic model solutions for the later periods,
so timing of the frontal pcpn is not totally certain at this time.
We will forecast Mon night to be the period with highest PoP and QPF
for most of the region, followed by showers finally ending in the
east Tue evening. It appears that there will be only a modest
cooldown behind the front.

&&

.AVIATION...
Issued at 223 PM CDT Wed Apr 5 2017

Restricted CIGS/VSBYS in convection will continue til 22-24Z time
frame, after which thunder risk diminishes despite lingering
shower chance, at least vicinity, thru the evening. Lowering CIGS
occur with that linger, and persist overnight, as winds slowly
shift from southwest to northwest by late tonight-tmrw morning.
Strong gusts to nr 30 kts are possible, and while cloud bases may
temporarily improve tmrw morning, restricted CIGS are still
anticipated.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

LONG TERM...DB
Hazardous weather outlook, Apr 5, 2:20 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 PM CDT Wed Apr 5 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 PM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms might reach severe limits in southeast
Illinois, southwest Indiana, and northwest Kentucky, where a
Severe Thunderstorm Watch is in effect until 8 pm. The best chance
of a severe storm will be before 6 pm. Large hail is the most
likely severe hazard, should one occur, however damaging winds,
including an isolated tornado, cannot be ruled out. Storms may
contain locally heavy downpours to cause isolated flooding of
roadways.

In addition, winds this evening and overnight will be picking up,
averaging in the 20s mph with gusts to around 40 mph possible at
times, as they shift from the southwest to northwest by late
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Low temperatures in the 30s are possible Thursday night and Friday
night. However, winds are expected to remain about 10 mph Thursday
night. As a result, the best potential for killing frost is
Friday night, when clear skies, light winds, and cool temperatures
in the 30s make frost most likely to be more widespread and last
for several hours. Frost chances are best east of the Mississippi
river, where temperatures will be coolest, skies clearest, and
winds lightest.

Thunderstorm chances return to the forecast early next week.
Lightning and heavy rain look to be the primary storm related
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation requested for Severe Thunderstorm Watch number
128.

In the hours before

Special weather statement, Apr 5, 12:18 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
118 PM CDT WED APR 5 2017

ILZ075-080-081-084-085-088-089-092-093-KYZ001-003-MOZ076-086-087-
110>112-114-051915-
Jackson IL-Union IL-Johnson IL-Perry IL-Alexander IL-Franklin IL-
Williamson IL-Jefferson IL-Pulaski IL-Carlisle KY-Fulton KY-
Bollinger MO-Cape Girardeau MO-Mississippi MO-Stoddard MO-
New Madrid MO-Scott MO-Perry MO-
118 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...JEFFERSON...
JOHNSON...ALEXANDER...FRANKLIN...PERRY...WILLIAMSON...JACKSON...
WESTERN FULTON...WEST CENTRAL CARLISLE...MISSISSIPPI...SCOTT...
BOLLINGER...PERRY...NEW MADRID...STODDARD AND CAPE GIRARDEAU COUNTIES
UNTIL 215 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delta, or near Chaffee, moving northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Numerous other storms across southeast Missouri and
southwest Illinois are likewise capable of producing small hail and
strong wind gusts.

Locations impacted include...
Cape Girardeau, Carbondale, Marion, Sikeston, Mount Vernon, Jackson,
Herrin, Perryville, West Frankfort, Murphysboro, Dexter, Benton, Du
Quoin, Charleston, Pinckneyville, Carterville, Scott City, Anna,
Johnston City and Portageville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3639 8997 3663 8996 3663 9015 3688 9026
      3704 9011 3764 9015 3787 8994 3780 8967
      3822 8959 3821 8915 3847 8914 3847 8870
      3734 8871 3730 8897 3707 8918 3651 8926
      3657 8939 3646 8947 3658 8955 3634 8954
TIME...MOT...LOC 1818Z 227DEG 61KT 3714 8976
Special weather statement, Apr 5, 1:12 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
212 PM CDT WED APR 5 2017

ILZ075-076-080>094-INZ085-KYZ003>007-010-014-MOZ087-112-052000-
Gallatin IL-Johnson IL-Wayne IL-Saline IL-Perry IL-Franklin IL-
White IL-Massac IL-Jackson IL-Pope IL-Union IL-Hardin IL-
Alexander IL-Hamilton IL-Williamson IL-Jefferson IL-Pulaski IL-
Posey IN-Carlisle KY-McCracken KY-Ballard KY-Crittenden KY-
Livingston KY-Union KY-Graves KY-Cape Girardeau MO-Mississippi MO-
212 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...WAYNE...
JEFFERSON...JOHNSON...ALEXANDER...EASTERN PERRY...WHITE...MASSAC...
WILLIAMSON...HAMILTON...GALLATIN...POPE...SALINE...FRANKLIN...
HARDIN...JACKSON...NORTHWESTERN POSEY...WESTERN LIVINGSTON...
NORTHWESTERN GRAVES...MCCRACKEN...BALLARD...NORTHWESTERN
CRITTENDEN...NORTHEASTERN CARLISLE...WEST CENTRAL UNION...
NORTHEASTERN MISSISSIPPI AND EAST CENTRAL CAPE GIRARDEAU COUNTIES
UNTIL 300 PM CDT...

At 210 PM CDT, Doppler radar was tracking strong thunderstorms near
Metropolis, Anna-Jonesboro, and Carbondale, moving northeast at 60
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Carbondale, Paducah, Marion, Mount Vernon, Herrin, Harrisburg, West
Frankfort, Murphysboro, Benton, Metropolis, Carterville, Carmi,
Fairfield, Anna, Eldorado, Johnston City, McLeansboro, Cairo,
Christopher and Jonesboro.

LAT...LON 3826 8815 3816 8793 3817 8791 3766 8816
      3749 8806 3739 8847 3694 8849 3692 8908
      3707 8931 3699 8927 3699 8930 3725 8946
      3728 8952 3740 8942 3795 8960 3796 8916
      3847 8914 3847 8870 3853 8870 3860 8816
TIME...MOT...LOC 1910Z 208DEG 69KT 3719 8879

ps
Local storm report, Apr 5, 1:35 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
235 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 N WHITESVILLE         37.76N 86.87W
04/05/2017  M0.75 INCH       DAVIESS            KY   NWS EMPLOYEE

&&

RJP
Local storm report, Apr 5, 1:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
236 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             GALATIA                 37.84N 88.61W
04/05/2017  E0.88 INCH       SALINE             IL   PUBLIC

&&

SP
Local storm report, Apr 5, 2:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             MCLEANSBORO             38.09N 88.53W
04/05/2017  M1.25 INCH       HAMILTON           IL   BROADCAST MEDIA

            VIEWER SUBMITTED PICTURE SLIGHTLY LARGER THAN QUARTER
            SIZED.

&&

SP
Local storm report, Apr 5, 2:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             MILL SHOALS             38.25N 88.35W
04/05/2017  E0.25 INCH       WHITE              IL   EMERGENCY MNGR

            PEA SIZED HAIL NEAR HIGHWAY 64 AND ROUTE 45 IN MILL
            SHOALS

0349 PM     HAIL             1 N MILL SHOALS         38.27N 88.35W
04/05/2017  E0.25 INCH       WAYNE              IL   EMERGENCY MNGR

            PEA SIZE HAIL NEAR MILL SHOALS, HIGHWAY 64 AND ROUTE 45

&&

DAVIDH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Bollinger forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Carter forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Mississippi forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
New Madrid forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Ripley forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Scott forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Stoddard forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Cape Girardeau forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
April 5, 3:00 PM CST to 6:00 PM CST
Where
Butler forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690210, 690211, 690212, 690213, 690214, 690215, 690216, 690217, 690218, 690219, 690220.